Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Jul 23, 2021, 3:26 PM MDT for Torrance County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 3:26 PM MDT (21:26 UTC)
- Expired
- Jul 23, 2021, 4:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Albuquerque, NM
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 107 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WWUS85 KABQ 232126 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 326 PM MDT Fri Jul 23 2021 NMZ222-223-232200- Central Highlands-Estancia Valley- 326 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 400 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Encino, or 19 miles east of Estancia, moving west at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Moriarty, Estancia and McIntosh. This includes the following highways... Highway 285 between Mile Markers 231 and 239. Highway 60 between Mile Markers 225 and 248. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3486 10552 3445 10558 3464 10609 3499 10604 TIME...MOT...LOC 2125Z 101DEG 23KT 3472 10572 $$ Shoemake
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:04 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 23, 12:04 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1204 PM MDT Fri Jul 23 2021 .AVIATION... 18Z TAF CYCLE Convection over eastern Lincoln and western Chaves counties continue this midday and will gradually diminish this afternoon. A more robust round of convection will develop this afternoon over western and central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN. Brief IFR impacts cannot be ruled out as well in torrential downpours, but risk is minimal in TAFs. In addition, strong/erratic wind gusts and hail are possible with storms at central and western TAF sites. Areas of mountain obscurations will occur this afternoon as well. Convection will continue into tonight, possibly lasting all night in the west. Otherwise, VFR conditions expected. && .PREV DISCUSSION...319 AM MDT Fri Jul 23 2021... .SYNOPSIS... A rare monsoon season upper-level storm system will slide westward through central New Mexico today and Saturday, helping to trigger numerous showers and thunderstorms over the western two thirds of the state. Heavy rainfall with localized flash flooding will be a good bet both afternoons and evenings. A slight downtrend in showers and thunderstorm coverage is forecast on Sunday into early next week but daily rounds of scattered to perhaps numerous showers and thunderstorms will continue for most areas through the week. && .DISCUSSION... .SHORT TERM...(TODAY THROUGH SATURDAY)... At 00Z, the upper high was located over the Four Corners and an upper low was approaching from over far west TX. Plenty of atmospheric moisture was in place, with the 00Z KABQ upper air sounding showing an above normal PWAT of 1.11". The upper low is forecast to continue moving northeast into our area today, brining stronger winds aloft and increasing shear profiles. Storm motion will be on the uptrend as well, which would normally limiting flash flooding potential, but intense rainfall is expected and grounds are already saturated across portions of central and western NM. Convection is modeled to take off with daytime heating along the central mountain chain, then move west or southwest across central valleys through late afternoon/early evening and onto far western NM through the late evening hours as the upper low continues west across central NM. Storms will likely impact the Albuquerque and Santa Fe Metro areas during the afternoon/evening commute. Although the main threat will be from torrential rainfall and associated flash flooding, sufficient instability and shear will be present for a limited large hail and damaging wind threat as well. The SPC day1 convective outlook shows central and western portions of our area in a marginal risk for severe storms. Convection is forecast to move off into AZ after midnight. No changes to the Flash Flood Watch today. Saturday will be an active thunderstorm day as well, although steering flow will shift to the southeast across much of the area which will help to distribute rain to some areas that may miss out today. The upper low will be wound-up over southeast AZ Saturday and the threat for locally heavy rainfall will be confined more to our southwest mountains. Instability and shear will trend down compared to today as temperatures will generally be 5-10 degrees below normal and winds will be more unidirectional in the low to mid levels of the atmosphere. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... Closed upper-level low forecast to be over southeast AZ Saturday night with lingering showers and storms over western NM through the night. GFS the odd model out with little convection forecast for much of the area with the NAM and ECWMF quite active with convection most areas and with southerly steering flow aloft, areas that have been missed for much of July should get into the act. Sunday continues to look like the "down day" during the next 7 days as flow aloft transitions to light and variable and heights rise with the Four Corners' High (FCH) building over CO. FCH continues to build over southeast WY/western NE Monday and Tuesday and scattered convection returns to all but the east-central plains. Western and northern NM are typically favored with easterly steering flow with the eastern plains the least likely to see storms. Dry air aloft from the east starts to win out Wednesday and Thursday with less afternoon coverage areawide as easterly flow aloft continues. A "classic" southerly monsoon moisture plume does not appear in the cards at this time. A weaker and discombobulated polar jet stream (a.k.a., Climate Change = polar regions warming faster than tropics weakens temperature difference and results in weaker westerlies) appears to have broken this once fairly reliable aspect of the North American Monsoon. 11/33 && .FIRE WEATHER... Chances for wetting/soaking rains will trend up today and continue through Saturday as an upper low moves west across the state and interacts with above normal atmospheric moisture. Good chances for wetting rain will persist Sunday and Monday as well, but the wetting footprint will shrink some as storm motion decreases and the upper high builds over the area, with the upper low moving further west away from the region. The upper high will strengthen and expand across the Intermountain West and southern US Plains next week, leading to warmer temperatures and a gradual downtrend in daily rounds of storms with a smaller wetting footprint. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ201>226-241. &&
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 319 AM MDT Fri Jul 23 2021 NMZ201>241-241030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 319 AM MDT Fri Jul 23 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop over central and western NM today, producing heavy rainfall and localized areas of flash flooding. A flash flood watch remains in effect for much of central and western areas of the state this afternoon through late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are expected each afternoon and evening. Localized areas of flash flooding are likely, with the greatest risk below recent burn scars and areas where soils are saturated. Up to 2 inches of rain is possible, especially along and west of the central mountain chain Friday. Storms will likely produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Jul 23, 1:50 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 150 PM MDT Fri Jul 23 2021 NMZ214-215-232015- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 150 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS...NORTHWESTERN SAN MIGUEL...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST CENTRAL MORA COUNTIES UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Holman, or 10 miles west of Mora, moving southwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain is occurring, and flooding will also be possible with this storm. This storm will remain over mainly rural areas of southern Taos, northwestern San Miguel, southeastern Rio Arriba, northeastern Santa Fe and west central Mora Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause excess runoff to develop. Fast running water will quickly fill streams, creeks, arroyos and ditches. && LAT...LON 3613 10553 3602 10536 3576 10556 3593 10581 TIME...MOT...LOC 1949Z 040DEG 16KT 3602 10551 Shoemake
Special weather statement, Jul 23, 2:29 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 229 PM MDT Fri Jul 23 2021 NMZ203-210-217-232100- Far Northwest Highlands-Espanola Valley-Tusas Mountains Including Chama- 229 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL 300 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near Canjilon, or 19 miles south of Tierra Amarilla, moving northwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Canjilon, Ghost Ranch and Cebolla. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Motorists can expect brief but sudden changes in visibility and ponding of water in low lying areas and abrupt flows of fast moving water in normally dry arroyos and creeks as storms move through the area. && LAT...LON 3646 10630 3630 10641 3643 10680 3667 10664 TIME...MOT...LOC 2029Z 119DEG 20KT 3642 10644 Shoemake
Local storm report, Jul 23, 2:37 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 10 N CORONA 34.39N 105.60W
07/23/2021 E1.75 INCH TORRANCE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102466
DAKSpecial weather statement, Jul 23, 2:50 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 250 PM MDT Fri Jul 23 2021 NMZ219-232115- Middle Rio Grande Valley/Albuquerque Metro Area- 250 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDOVAL AND BERNALILLO COUNTIES UNTIL 315 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Albuquerque, moving west at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Albuquerque, southern Rio Rancho, Corrales, Bernalillo, Los Ranchos De Albuquerque, Cabezon, Vista Hills, Sandia Pueblo, Rio Rancho City Center and Paradise Hills. This includes Interstate 25 between Mile Markers 228 and 237. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. Do not drive your vehicle through flooded roadways. && LAT...LON 3531 10657 3513 10655 3508 10685 3531 10691 TIME...MOT...LOC 2049Z 079DEG 7KT 3521 10669 Shoemake
Special weather statement, Jul 23, 3:12 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 312 PM MDT Fri Jul 23 2021 NMZ207-219-232145- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 312 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDOVAL AND BERNALILLO COUNTIES UNTIL 345 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Albuquerque, moving southwest at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De Albuquerque, Paradise Hills, South Valley, Cabezon, North Valley, Rio Rancho Intel Area and Alameda. This includes the following highways... Interstate 40 between Mile Markers 143 and 162. Interstate 25 between Mile Markers 222 and 233. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. Do not drive your vehicle through flooded roadways. && LAT...LON 3531 10672 3516 10653 3491 10676 3516 10705 TIME...MOT...LOC 2112Z 047DEG 12KT 3516 10672 Shoemake
Special weather statement, Jul 23, 3:26 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 326 PM MDT Fri Jul 23 2021 NMZ222-223-232200- Central Highlands-Estancia Valley- 326 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 400 PM MDT... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Encino, or 19 miles east of Estancia, moving west at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Moriarty, Estancia and McIntosh. This includes the following highways... Highway 285 between Mile Markers 231 and 239. Highway 60 between Mile Markers 225 and 248. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3486 10552 3445 10558 3464 10609 3499 10604 TIME...MOT...LOC 2125Z 101DEG 23KT 3472 10572 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:41 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 3 hr |
| Jul 22, 7:46 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Jul 23, 3:15 AM MDT | Special Weather Statement | ABQ | Chaves | 45 min |
| Jul 23, 8:03 AM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Jul 23, 8:56 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| Jul 23, 8:56 AM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 23, 10:17 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| Jul 23, 10:39 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 23, 11:04 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 23, 12:52 PM MDT | Areal Flood Advisory | ABQ | Mora, Taos | 3 hr |
| Jul 23, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 31 min |
| Jul 23, 1:21 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| Jul 23, 1:29 PM MDT | Special Weather Statement | ABQ | Los Alamos | 31 min |
| Jul 23, 1:37 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 23, 1:41 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 49 min |
| Jul 23, 1:45 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba, Sandoval | 32 min |
| Jul 23, 1:50 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 23, 2:13 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 23, 2:27 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 48 min |
| Jul 23, 2:29 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 31 min |
| Jul 23, 2:36 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Santa Fe | 6 hr |
| Jul 23, 2:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 118 min |
| Jul 23, 2:50 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
| Jul 23, 2:57 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 3 hr |
| Jul 23, 3:04 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 23, 3:12 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Jul 23, 3:15 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 45 min |
| Jul 23, 3:24 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 4 hr |
| Jul 23, 3:37 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 3 hr |
| Jul 23, 3:54 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Jul 23, 3:56 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 64 min |
| Jul 23, 3:58 PM MDT | Special Weather Statement | ABQ | Torrance | 32 min |
| Jul 23, 4:07 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 23, 4:11 PM MDT | Special Weather Statement | ABQ | Valencia | 34 min |
| Jul 23, 4:12 PM MDT | Special Weather Statement | ABQ | Valencia | 33 min |
| Jul 23, 4:29 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Valencia | 3 hr |
| Jul 23, 4:32 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 2 hr |
| Jul 23, 4:33 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 23, 4:39 PM MDT | Flash Flood Warning | ABQ | Catron, Socorro | 5 hr |
| Jul 23, 4:57 PM MDT | Flash Flood Warning | ABQ | Socorro, Torrance, Valencia | 3 hr |
| Jul 23, 4:59 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Jul 23, 5:02 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 23, 5:11 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Jul 23, 5:16 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Jul 23, 5:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 23, 5:47 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 23, 5:49 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 23, 5:52 PM MDT | Special Weather Statement | ABQ | 23 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.